Missouri, 2003

Hail in Missouri, August 5, 2003

August 5, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 1:00 PM CST, 8 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 1:00 PM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT TUE AUG 5 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

.DISCUSSION...
SPECIAL 18Z KSGF SOUNDING INDICATES THAT THE ATMOSPHERE OVER THE
REGION HAS BECOME QUITE UNSTABLE WITH MLCAPES AROUND 2500 J/KG. A
WEAK 820MB CAP WAS ALL THAT WAS HOLDING CONVECTION AT BAY...AND
INITIATION WAS ALREADY BEGINNING TO TAKE PLACE OVER MID MISSOURI.
HAVE REQUESTED GOES RSO WHICH WILL BE IN EFFECT UNTIL APPROX 130Z AS
KSGF RADAR REMAINS OTS DUE TO MORNING LIGHTNING STRIKE. LATEST
SATELLITE IMAGERY COMBINED WITH LOCAL METAR/MESONET OBSERVATIONS
DEPICTS A WELL DEFINED CONVERGENCE BOUNDARY THAT RUNS ROUGHLY FROM
LINCOLN NEBRASKA INTO THE CENTRAL OZARKS. MEANWHILE...WATER VAPOR
IMAGERY SHOWED AN IMPRESSIVE SHORTWAVE OVER NORTHERN IOWA WITH AN
ELONGATED VORTICITY LOBE STRETCHING SOUTHWARD THROUGH KANSAS.

DESPITE LACK OF VERTICAL SHEAR IN THE LOWEST 300MB...MID AND UPPER
LEVEL SHEAR PROFILES BECOME RATHER IMPRESSIVE THIS AFTERNOON AS
ANOTHER NWLY JET STREAK NOSES INTO THE AREA (700-400MB BULK SHEAR
APPROACHING 40 KTS). CERTAINLY CANNOT RULE OUT SURFACE BASE STORMS
THAT HAVE SUPERCELL CHARACTERISTICS AT THE MIDDLE AND UPPER
LEVELS...CONDUCIVE TO LARGE HAIL AND DAMAGING WINDS...ESPECIALLY
GIVEN THE NOTEWORTHY DRY PUNCH EVIDENT ON WV IMAGERY. GREATEST
LIKELIHOOD FOR SEVERE STORMS APPEARS TO BE OVER THE LAKE OF THE
OZARKS REGION THIS AFTERNOON...AND BUILDING SOUTH AND WESTWARD OVER
TIME AS THE LOW LEVEL FOCUS SHIFTS INTO A MORE FAVORABLE ENVIRONMENT.

OTHERWISE...LITTLE CHANGE TO REMAINING PERIODS. UPPER FLOW PATTERN
IS LOCKED TIGHT FOR THE FORESEEABLE FUTURE. INDICATIONS ARE THAT THE
FLOW PATTERN OVER THE OZARKS REGION WILL SLOWLY BECOME NEUTRAL OR
ANTICYCLONIC OVER THE NEXT COUPLE OF DAYS...GRADUALLY SHUNTING UPPER
LEVEL SHORTWAVE ENERGY JUST EAST OF THE CWA AND ENDING THE DAILY
BARRAGE OF CONVECTION. HOWEVER...IT SHOULD BE NOTED THAT THE UPPER
LOW ANCHORED OFF THE NORTHWEST COAST IS NOTHING SHORT OF REMARKABLE
FOR EARLY AUGUST AND NUMEROUS SHORTWAVES EJECTING UP AND OVER THE
SOUTHWEST RIDGE COULD NUDGE THE MEAN RIDGE/TROUGH POSITION ENOUGH TO
ALTER THE CHANCES FOR PRECIPITATION SIGNIFICANTLY IN THE EXTENDED
TIME FRAME.

&&

.AVIATION...
IN THE SHORT TERM...THE MAIN CONCERN TODAY IS THE REDEVELOPMENT OF
THUNDERSTORMS THIS AFTERNOON. ANALYSIS OF 12Z DATA SHOW COLD POCKET
AT 500MB WILL BE APPROACHING THE REGION LATE THIS AFTERNOON.
SATELLITE SOUNDING INDICATES CURRENT TEMP AROUND -5 WITH A -8 IN
NORTHERN PLAINS. CURRENT WV IMAGERY INDICATES THIS POCKET OF COLD
AIR ALOFT IS MIGRATING SOUTHWARD WITH THE NORTHWEST FLOW. THE 300MB
ANALYSIS ALSO INDICATES DIVERGENCE QUADRANT OF JET WILL BE
APPROACHING AT SAME TIME. THE NEXT CONCERN WILL BE NOCTURNAL
THUNDERSTORM DEVELOPMENT...WV IMAGERY INDICATES WEAK DISTURBANCE
COMING OFF ROCKIES IN WY. THE RUC SHOWS EVIDENCE OF THIS WAVE...THE
QUESTION WILL BE IF LOW LEVEL JET BE STRONG ENOUGH AS WAVE
APPROACHES AREA AROUND EARLY MORNING HOURS. WILL GO WITH PROB30 FOR
NOW JUST TO INDICATE THE POSSIBILITIES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

BOOKBINDER (PUBLIC) /DOOLEY (AVIATION)
Hazardous weather outlook, Aug 5, 12:00 PM CST, 9 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING STRAIGHT LINE WINDS GREATER THAN 70 MPH...LARGE HAIL
  TO THE SIZE OF QUARTERS AND LOCALIZED FLOODING.

  HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON.

  AREAS AFFECTED AND TIMING:

  EXCESSIVE HEAT WILL AFFECT LOCATIONS NORTH AND WEST OF A JOPLIN TO
  NEVADA LINE WHERE TEMPERATURES IN THE 90S AND DEWPOINTS NEAR 70
  WILL PRODUCE HEAT INDICES OF 100 TO 105 DEGREES THROUGH 6 PM.

  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEST OF AN OSAGE
  BEACH TO GAINESVILLE LINE AFTER 3 PM INTO THE MID EVENING HOURS.

  DISCUSSION:

  SKIES HAD CLEARED NICELY IN THE WAKE OF SHOWERS AND THUNDERSTORMS
  THAT AFFECTED SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS.
  A VERY TROPICAL AND UNSTABLE AIRMASS REMAINED IN PLACE AT
  EARLY AFTERNOON...WITH SEVERAL WELL DEFINED OUTFLOW BOUNDARIES
  EVIDENT ON SATELLITE DATA FROM OVERNIGHT CONVECTION.

  SATELLITE IMAGERY DEPICTS A WELL DEFINED UPPER LEVEL DISTURBANCE
  EXTENDING FROM IOWA INTO NORTHEAST KANSAS THAT WILL SERVE AS THE
  FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS IT
  INTERACTS WITH THE LINGERING SURFACE BOUNDARIES. VERTICAL WIND
  SHEAR PROFILES ARE EXPECTED TO BECOME FAVORABLE FOR SEVERE
  THUNDERSTORMS AND POSSIBLY SUPERCELLS BY LATE AFTERNOON AS THIS
  SYSTEM APPROACHES. IN ADDITION...THE APPROACH OF A POCKET OF
  DRY AIR ALOFT WILL FURTHER ENHANCE THE THREAT FOR LARGE HAIL AND
  DAMAGING WINDS. THE DEEP TROPICAL AIRMASS IN PLACE OVER THE AREA
  ALSO SUGGEST THAT ANY THUNDERSTORMS WILL BE CAPABLE OF QUICKLY
  PRODUCING ONE TO TWO INCHES OF RAINFALL WHICH MAY LEAD TO
  LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
  ON WEDNESDAY AFTERNOON AND EVENING...HOWEVER THE THREAT FOR
  SEVERE STORMS APPEARS UNLIKELY. HIGH PRESSURE WILL SLOWLY BUILD
  BACK OVER THE REGION BY LATE WEEK...BRINGING AN END TO THE
  DAILY THUNDERSTORM THREAT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WESTERN MISSOURI BETWEEN
  3 AND 11 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Local storm report, Aug 5, 8:10 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    3 NW HALLOWELL           KS    1.75 INCH HAIL
08/05/03   CHEROKEE                       REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Aug 5, 8:34 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
934 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    CLIMAX SPGS               MO   WIND DAMAGE
08/05/03   CAMDEN                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Aug 5, 8:37 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
937 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    NIANGUA                   MO   1.75 INCH HAIL
08/05/03   WEBSTER                        REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Aug 5, 8:43 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    2 S HALLOWELL             KS   .75 INCH HAIL
08/05/03   CHEROKEE                       REPORTED BY PUBLIC.
Local storm report, Aug 5, 8:45 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0944 PM    HARTVILLE                 MO   .88 INCH HAIL
08/05/03   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 5, 8:56 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 SE EDWARDS              MO   WIND DAMAGE
08/05/03   BENTON                         LARGE TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camden

When
August 5, 9:08 PM CST
Where
Camden County, Osage Beach
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.233, -92.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333250.